Senior Report 7.7

Case Presentation by Dr. Adnan Sabic, MD

CC: I don’t feel well

HPI: Fifty seven year old female presents complaining of not feeling well since this morning. Patient complains of feeling dizzy, however denies feeling lightheaded. Patient denies passing out. She denies any chest pain, shortness of breath, nausea or vomiting. She does report few episodes of watery diarrhea early this morning. She does not have any other complaints.

PMH: HTN, HLD and ESRD on HD and was dialyzed 2 days ago and is due tomorrow

Examination:
Vital signs: BP 70/36, HR 32, RR 13, Temp 36.7, Pulse Ox 96% on room air
General: Patient is laying in bed, eyes closed, however easily arousable and answering questions appropriately
Eyes: PERRL, no conjunctival pallor
Neck: No JVD
Cardiac: Bradycardic, no murmurs appreciated
Respiratory: LCTAB
GI: Abdomen is soft, NT/ND
Msk: Fistula present in left upper extremity. No overlying redness.
Skin: Warm and dry
Neurological: Awake and moving all extremities spontaneously. No facial droop. Pupils are equal, round and reactive to light. Strength is 5/5 in upper and lower extremities bilaterally.

 

Following ECG was obtained:

adnan

Questions:

  1. Based on this patient’s presentation, what is the most likely to be her primary disorder?
    1. Hypocalcemia
    2. Hyperkalemia
    3. Hypemagnesemia
    4. Hypokalemia
  1. What is the best initial treatment for this patient?
    1. Calcium Gluconate 1 gm IVP
    2. NaHCO3 1 AMP IVP
    3. Atropine 0.5 mg IVP
    4. Albuterol 5 mg nebulized treatment
  1. What is the onset and duration of action of the drug that was administered in question 2?
    1. 1-5 minutes and lasts for 60 minutes
    2. 10-50 minutes and lasts for 6 hours
    3. 1 hour and lasts for 16 hours
    4. 2 hours and lasts for 24 hours

 

Answers & Discussion:

1)    2
2)    1
3)    1

Hyperkalemia is a very common presentation seen in the emergency departments across the country. Vast majority of the presentations are benign and most of the patients have no complications from it. However, hyperkalemia can be very serious and it can lead to death.

Hyperkalemia is defined as potassium greater than 5.5 mEq/L. Hyperkalemia is especially important in patients who are dialysis dependent. Usually ESRD patients are able to tolerate higher levels of potassium, however in patients who receive dialysis regularly, even potassium of 6.0 mEq/L can lead to severe presentations.

Most patients with hyperkalemia will be asymptomatic, however patients can present with generalized malaise, shortness of breath and in cardiac arrest. It is critical for ED physician to consider hyperkalemia in cardiac arrest in ESRD patients. In ESRD patients, it is imperative to obtain an ECG in any patient who presents with weakness, feeling short of breath, syncope or any other presentation that can be caused by hyperkalemia.

ECG changes associated with hyperkalemia have sequential progression. Patients with serum potassium levels of 5.5-6.5 mEq/L will usually have peaked tall T waves and shortened QT interval and possibly ST segment depression. Serum potassium level of 6.5-8.0 mEq/L will present with prolonged PR interval, decreased or disappearing P waves and widening of QRS. Levels higher than 8.0 mEq/L will have progressive QRS widening, bradycardia and absent P waves, which will lead to sine wave and eventuall ventricular fibrillation or asystole.

Patients who present with symptomatic hyperkalemia, should be evaluated in the resuscitation bay. IV access should be established as soon possible and patient should be placed on continuous cardiac monitoring. An ECG should be immediately obtained. If the ECG shows signs of hyperkalemia then treatment should be initiated immediately.

  • The first IV therapy should be calcium. Hyperkalemia causes irritation of cardiac membranes and this should be immediately treated with calcium gluconate or calcium chloride. Calcium gluconate can be administered thru the peripheral line. Calcium chloride should be administered thru central line. At least 1 gm of calcium gluconate or chrloride should be administered. Because of the short duration of action, definitive treatment should be initiated as soon as possible.
  • Insulin can be administered as well, which promotes intracellular movement of potassium. Five to 10 units of regular insulin should be administered.
  • Glucose should be supplemented too if the patient is euglycemic with D50.Frequent glucose checks should be ordered since insulin is metabolized by kidneys and in ESRD patients this can cause prolonged half life which can cause hypoglycemia.
  • Albuterol is an adjunctive treatment. It can be started while IV access is being established or during the process of obtaining the IV. Albuterol nebulized treatment, 5-10 mg. Albuterol shifts potassium into the cells which can last up to 2 hours.

HyperkalemiaTable

Hemodialysis is the definitive treatment for hyperkalemia and it should be initiated as soon as possible. Kayexalate can be administered as well, however according to some of the latest nephrology research, it should be the last resort. One of the most severe side effects of Kayexalate is gastrointestinal tract ulceration and/or necrosis which can lead to perforation and further complications.

Even though hyperkalemia is benign most of the time, ED physicians should be vigilant and on the lookout for it in ESRD patients. When symptomatic, aggressive measure should be taken and nephrology should be consulted immediately.

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s

%d bloggers like this: